Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Louisville, KY

May 1, 2003Simpson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2003, 2:58 PM CDT for Simpson County, Warren County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 2:58 PM CDT (19:58 UTC)
Expired
May 1, 2003, 3:30 PM CDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Simpson County, KY, Warren County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KLMK 011958
SVRLMK
KYC213-227-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY   
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 330 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF RICHARDSVILLE TO
  9 MILES WEST OF FRANKLIN...OR FROM 14 MILES NORTHWEST OF BOWLING
  GREEN TO 23 MILES SOUTHWEST OF BOWLING GREEN...MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHARDSVILLE...ROCKFIELD...FRANKLIN AROUND 310 PM CDT
  WOODBURN AROUND 315 PM CDT
  RICH POND...BOWLING GREEN AROUND 320 PM CDT
  PLUM SPRINGS AROUND 325 PM CDT
  OAKLAND AROUND 330 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3715 8660 3670 8670 3669 8650 3703 8623

$$
PYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:20 PM CDT, 38 minutes earlier.

Area forecast discussion, May 1, 2:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU MAY 1 2003

SHORT TERM:

IN IMMEDIATE TERM...LINE OF TSTMS ALG OUTFLOW BNDRY CURRENTLY ACRS
WRN THIRD OF KY WL CONTINUE EWD OVR FCST AREA LATE THIS AFTN INTO
EVNG AS LINE INTERACTS WITH UNSTBL AIRMASS AHD OF LINE. SFC BASED LI
VALUES -5 TO -8 WL CONT TO SUPPORT NEW DVLPMT ALG LINE. SHEAR VALUES
MARGINAL SO SVR EVTS SHLD BE MOSTLY OF PULSE VARIETY WITH MARGINALLY
SEVERE HAIL AND LCL WIND DAMAGE IN STRONGEST CELLS.

AFT LINE PASSES...WEATHER WL QUIET DOWN LATER THIS EVNG. HWVR...
ETA/GFS INDICATE PSBL DVLPMT OF ANOTHER AREA OF TSTMS OVR MID MS VLY
LATER WHICH COULD SWEEP INTO OH VLY OVRNGT AND/OR FRIDAY MRNG. SFC
OBS SHOW THAT AIRMASS IS RECOVERING OVR MO IN WAKE OF THIS INITIAL
AREA OF TSTMS AS SFC BASED LI VALUES SHOW GRADUAL DESTABILIZATION.
ETA SEEMS TO PICK UP ON THIS AIRMASS RECOVERY AND USES THIS RENEWED
INSTABILITY TO GENERATE NEW CNVCTN CLOSER TO SYNOPTIC FNT. THUS WL
MAINTAIN CHC OF TSTMS OVRNGT AND FRIDAY MRNG OVR ALL OF FCST
AREA...BUT DIFFICULT TO DISCERN BEST LOCATION AND CVRG OF ANY NEW
CNVCTN AT THIS TIME UNTIL NEW CELLS BEGIN FIRING W OF AREA.

FOR FRIDAY AFTN...BNDRY LYR WINDS VEER TO NW SO ANY DIURNAL TSTMS
SHLD BE CONFINED TO SRN AND ERN PORTIONS OF FCST AREA ALG ANY
EFFECTIVE OUTFLOW BNDRIES...ALTHO MODELS HINT THAT SYNOPTIC BNDRY
MAY STILL LAG BACK OVR CNTRL KY.

DRY WEATHER FRIDAY NIGHT INTO SUNDAY. HWVR...EXPECT LOW CLDS FRIDAY
NGT AND AT LEAST PART OF SATURDAY WITHIN NLY BNDRY LYR FLOW. THUS HI
TEMPS ON SATURDAY SHLD HOLD IN 60S IN MOST AREAS. NEXT SYSTEM BEGINS
IMPINGING ON AREA LATE SUNDAY AS DISCUSSED BELOW.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY):

WARM FRONT WILL APPROACH WRN PART OF FCST AREA LATE SUNDAY WITH
NUMEROUS SHWRS AND TSTMS OVERSPREADING AREA SUNDAY NIGHT INTO MONDAY
MRNG. WILL RAISE POPS INTO LIKELY CATEGORY. AFTER WARM FRONT
MOVES THROUGH...WARMER AND MORE UNSTABLE AIR WILL SPREAD OVER AREA
MONDAY AFTN AND TSTMS MAY REDEVELOP DURING THE AFTERNOON OR MONDAY
NIGHT UNDER STG UPR LVL JET. COLD FRONT PASSES ON TUESDAY AND
ATMOSPHERE DRIES OUT FOR WEDNESDAY AND THURSDAY. HAVE MADE MINOR
ADJUSTMENTS TO GUIDANCE TEMPERATURES.

.LMK...NONE.
FUNK/SCHOLZ
Hazardous weather outlook, May 1, 4:05 AM CDT, 10 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FAIRLY MOIST AND UNSTABLE AIRMASS, COMBINED WITH A SLOW SOUTHWARD
MOVING FRONTAL BOUNDARY, IS EXPECTED TO TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA. INTO THE EVENING AND OVERNIGHT
HOURS, THESE STORMS ARE LIKELY TO BECOME MORE PLENTIFUL.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR THE
ENTIRE OUTLOOK AREA. DUE TO THE RELATIVELY LOW FREEZING LEVELS IN
THE ATMOSPHERE, HAIL UP TO THE SIZE OF QUARTERS OR GOLFBALLS IS
POSSIBLE SHOULD SEVERE STORMS DEVELOP. IF STORMS CAN ORGANIZE, THEN
HIGH THUNDERSTORM WINDS WOULD ALSO BE A THREAT. THE GREATEST
POTENTIAL FOR SEVERE WEATHER, AT THIS POINT, LOOKS TO BE ALONG AND
NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA AND FAR NORTH
CENTRAL KENTUCKY.

IN ADDITION, DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE
(150-200% OF NORMAL), SHOULD THESE STORMS ORGANIZE INTO BANDS HEAVY
RAINFALL MAY OCCUR, ESPECIALLY ACROSS SOUTHERN INDIANA THIS EVENING,
LEADING TO THE POTENTIAL FOR LOCALIZED FLOODING PROBLEMS. AS ALWAYS,
DEADLY LIGHTNING IS A REAL THREAT FROM ANY STORMS THAT DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS THE FRONTAL BOUNDARY SETTLES SOUTHWARD FRIDAY, SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA. THE
HIGHEST CHANCES FOR STORMS EXIST ACROSS FAR SOUTHERN KENTUCKY, WHERE
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE
WEATHER FRIDAY.

AN UNSETTLED PATTERN RETURNS TO THE OUTLOOK AREA EARLY NEXT WEEK, AS
A POTENT STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION LATE
SUNDAY AND REMAIN IN THE VICINITY THROUGH TUESDAY. THUNDERSTORMS ARE
CERTAINLY POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:14 PM CDTSevere Thunderstorm WarningLMKMeade31 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningLMKAllen31 min
May 1, 4:07 PM CDTSevere Thunderstorm WarningLMKMonroe28 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson31 min
May 1, 4:45 PM CDTSevere Thunderstorm WarningLMKCumberland30 min
May 1, 5:00 PM CDTSevere Thunderstorm WarningLMKClinton30 min
May 1, 5:52 PM CDTSevere Thunderstorm WarningLMKLincoln33 min
May 1, 6:07 PM CDTSevere Thunderstorm WarningLMKGarrard, Jessamine, Madison33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.